CSN Login
Members Online: 17

oxilplatin

themis01
Posts: 168
Joined: Feb 2005

I am wondering what those of you on oxi have been told about drinking cold beverages. One nurse said avaoid cold beverages altogether, next nurse said 5 days after chemo, 3rd nurse said 10 days after chemo???? Would like my mom to have fruit smoothies and juicies but she is afraid to have anything cold.
Thanks
Erika
P.s. Did a search here on oxi. and didn't find answer to this.

andyc56
Posts: 42
Joined: Oct 2004

My wife has completed 10 of 12 Folfox treatments. Extreme sensitivity to cold is one of the main side effects of oxaliplatin, and it gets worse the deeper you get into the regimen. However, my wife's doctor recently started her on a calcium/magnesium infusion prior to chemo, and this has helped somewhat with it (but much more so with the tingling and numbness). Ask your mom's doctor about it.

tkd3g
Posts: 768
Joined: Aug 2004

Hi Erika.

Here's what I know of oxcliplatin (sp) and the cold drink thing.

I could not tolerate anything even room temperature. I had to warm everything up. Now, that said, I did have a sip of cool water one time. I don't remember when it was in relation to my treatment, but I thought I was going to choke to death. My daughter came running asking my husband if I was dying.

That's the bad part. The good part is all you have to do is drink something warm right away and you'll be fine.

As I understand it, your throat is not actually closing( although it may feel that way ) it is just the nerves in your throat.

I ran to the kitchen sink and drank warm water right from the spout and was instantly fine.

I think everyone is different in terms of the duration after chemo. I would give it at least 2 days.

I used to get really defiant and try to eat ice cream around day 6 or 7. The weirdest feeling of stingy needles and numbness in my mouth. (I wouldn't recommend that)

I think you have to just experiment. The smoothies may have to wait till after treatment.

I have to tell you that I only completed 3 of my 12 treatments. I couldn't tolerate the side effects.

Hope that helps a little.

Barb

bsrules
Posts: 296
Joined: Mar 2004

Erika,

Hello!! My husband Bob when he was on Oxilplatin was very sensitive to the cold. He was able to tollerate things at room temp. He had 12 treatment with the and the more treatments he had the worse the sensitivity got. The house was like a sona and he was still wareing sweatshirts. It is a powerful drug but that was the only drug out of all that he had the showed any improvement. Unfortunately, the cancer got used to it and it stopped working. Everyone is different!!! I have read many post about how well this drug worked for some people!!!! Another side effect is the metallic taste in her mouth which will make her not want to eat. Use pastic ware and glass ware for cooking and eatting!!!! There are other tricks also that can be used but I just can't remember all of them. The folks here will be able to tell you more about them.

Best of Luck with you and your Mom!!!! Keep up the good work!!!!!

Sue

CAMaura
Posts: 719
Joined: Feb 2005

Hi Erika,
I can reitterate what everyone has mentioned; yes, there is a sensitivity to cold - someitmes extreme. It brings about a roughness in the throat...but the throat is not closing. Ihave more probs with the hand-foot neuropathy...although, my feet don't bother me much. Cal-Mag is being used and Vitamin B6 as well.
I warm my water - it seems easier to drink....
I have let ice cream melt a little and it hasn't posed a problem....

Let us know how your husband it handling things. Best of luck!
Cheers,
Maura

BusterBrown's picture
BusterBrown
Posts: 221
Joined: Mar 2005

I've been on Oxilaplatin for 7 doses and I have tough time drinking anything colder than room tempature for up to 10 days after receiving chemo. Just so you know, even when I drink room temp liquid, the liquid still seem cold!!! Don't know why,but it does..
Buster

kangatoo's picture
kangatoo
Posts: 2115
Joined: Feb 2004

One tip for the metallic taste. It is almost impossible to get rid of it. I used to drink ginger ale. In the states it may be called ginger beer(non alcoholic). It is a soda drink. To make it easier to drink take the top off of it and let the "gas" out. Let it stand at room temperature until it goes "flat"(lost all its fizzyness)
I found it very helpfull to get rid of the horrid metallic taste. Another thing you can do is eat "crystallised ginger" sweets in very small amounts. They are very sweet but help a great deal.
cheers, kanga

Shandle
Posts: 205
Joined: Apr 2005

Hi Erika, I've been on Oxilaplatin for several months. At first, I was able to touch cold things a few days after the treatment, but like andy said, it gets worse the deeper you get into the regimen. Sometimes, drinking liquids even at room temperature would make my throat feel like a pill was stuck in it. If that happens, have your mom cup both hands over her mouth and breath the warmer air. It goes away instantly. But like Maura, I've had more problems with the fingers and feet neuropathy than anything else and I still do, but for me.. that came problem came later over time and a buildup of the drug. Keep us informed ~ Huggs Wanda

themis01
Posts: 168
Joined: Feb 2005

Thanks everyone for your help.

grandma047's picture
grandma047
Posts: 381
Joined: Feb 2004

Hi, I was taking oxiplatin but I was one that it didnt shrink the tumor for. I was on it for 2 rounds and I had the hand foot sensitivity but drinking and eating cold things was the worse. I don't know how long it lasted after treatments because I was afraid to try. I touched my son and our mailboxes this winter, one with each hand and I couldn't move my hands for about 5 minutes. Now that the weather is warmer, you may not have trouble with that. Good luck to you.
Love and prayers, Judy(grandma047)

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network